Xeloda: A Great Drug

Gloria Dunetz

January 30, 2010 — I’ve been traveling the road of Living with Cancer for almost 6 years and for 3 1/2 of those years Xeloda kept me stable.  It is a wonderful drug that is taken by mouth not IV so the chemo lab is not in the picture.  This gives you more time to enjoy your life without Cancer taking up all your time.  Unfortunately, it’s not all good, as is the case with all chemotherapy.  The side effects of the drug can be a nuisance or in some cases debilitating.  Every person reacts differently to any chemo drug used, consequently side effects differ with all patients but the following is what I have experienced.

1.  Hand and foot syndrome is almost always present while taking Xeloda.  That is when your hands and feet get beet red and dry.  There are different degrees for different people.  I found that the only way to get some relief is to use a lot of moisturizing substances.  I can suggest the use of A & D ointment or Eucerin Aquaphor before you go to bed.  If it gets really bad where you feel your hands or feet are painful you need to call your doctor and he or she will either give you a vacation from the drug or lower the dose.  Lowering the dose can be the timing of taking the drug.or the dosage  i.e. 3 pills in the morning and night might be reduced to 2 twice daily  Sometimes the doctor will suggest a longer period of time between cycles to give your body time to heal.  I had some relief from this side effect by soaking my feet in cold water.

2.  Mouth Sores had been a problem for me but I’ve discovered through my dentist that dry mouth and acidic foods are what exacerbates the production of these sores.  You must make sure that after you eat you use a pick to clean the food from your teeth.  The presence of the remains of food evidentally irritates the dry lining of your mouth.  He also suggested that I use a product called Biotene, both toothpaste and mouthwash to keep my mouth clean and free from debris.  Some people don’t experience the mouth sores so it’s not a given that you will get them.  In addition my Dentist said that I had to be very vigilant with my dental care while taking any form of chemo because the toxicity of these drugs can cause many dental problems.

3.  Dry eyes can be a side effect with all chemo so you must use drops to moisturize your eyes.  See your eye doctor every year.

4.  Sometimes stomach problems occur.  The problems could be bloating, diarrea or constipation, depending upon the person.  It is important to keep Gas X products and Immodium or Pepto Bismal handy.  Either one of these side effects could conceivably be bad enough that you need to call your doctor.  He may have to lower the dose.   When I was taking 3 pills in the AM and 3 pills in the PM, my stomach was terrible.  Consequently he changed the dose to 2 & 2 and I didn’t have that problem anymore

5.  Body aches are a problem for some people. I am a very well exercised older woman so I never knew when it was the Xeloda or just being old.  Advil does wonders.  Keep yourself as comfortable as possible.

6.  Nose bleeds can be a problem because of dryness.  I’ve used a nettie pot to irrigate my nose cavity and have been successful in making myself breath better.

In a nutshell, Xeloda is a great drug and you should want to take it for as long as it works.  You do not get the fatigue that is generated by IV chemo thus your quality of life is much better.  Having said that, it does stop working like all the other drugs you take for Metastatic Breast Cancer and that’s where I am now, looking for a drug that will arrest the growth.  I am awaiting a tumor biopsy profile to determine what drugs will work.

Please feel free to email me at any time if you have any questions.  I’m a well traveled Cancer patient.

Comment



Advertisement